Alabama, 2016Flooding and Damaging Wind in Alabama, February 24, 2016
February 24, 2016 · NWS HUN · 6 events in 4 counties and zones
A strong low pressure system moved northeast through Mississippi and across the northwest tip of Alabama during the overnight hours of the 23rd into the 24th. Bands of moderate to heavy showers and a few thunderstorms occurred ahead of this cold front and low across north Alabama.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast through Mississippi and across the northwest tip of Alabama during the overnight hours of the 23rd into the 24th. Bands of moderate to heavy showers and a few thunderstorms occurred ahead of this cold front and low across north Alabama. A wake low was generated behind one of the heavier precipitation bands and spread gusty winds of 35 to 50 mph across central into northeast Alabama during a period from approximately 10 pm through 1 am LST. Winds gusted up to 60 mph at one location downing multiple trees. Emergency management and media received several reports of trees and power lines being knocked down in these areas, with power outages reported. Gusty winds of 25 to 40 mph continued through the morning hours, with a few more reports of power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 23, 10:59 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 23, 10:59 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 PM CST TUE FEB 23 2016
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 958 PM CST TUE FEB 23 2016/
THE 03Z SURFACE ANALYSIS SHOWS THE CENTER OF THE LOW PRESSURE OVER
NORTHERN MS...WITH A COLD FRONT TRAILING SOUTH ALONG THE I-55
CORRIDOR...AND A WARM FRONT JUST TO THE SOUTH OF THE FORECAST AREA.
AS THE PARENT UPPER LOW CONTINUES TO PUSH NE INTO THE MID SOUTH
REGION OVER THE NEXT FEW HOURS...THE SURFACE LOW WILL MOVE NORTHEAST
INTO MIDDLE TN...BRINGING THE WARM SECTOR OVER THE SOUTHERN PORTIONS
OF THE FORECAST AREA. WIND PROFILES CONTINUE TO BE FAVORABLE FOR
STRONG TO SEVERE STORMS...THANKS TO THE STRONG LLJ...HOWEVER GIVEN
THE LACK OF INSTABILITY SO FAR...MOST OF THE ACTIVITY HAS WEAKENED AS
IT CROSSES INTO THE CWA. ALTHOUGH THE NARROW WINDOW WILL EXIST JUST
ALONG THE FRONT...FEEL THAT THE THREAT FOR WIDESPREAD STRONG TO
SEVERE THUNDERSTORMS WILL REMAIN LIMITED. THE STRONG UPPER LOW WILL
PROVIDE SOME SUBSTANTIAL COOLING ALOFT...WHICH MAY HELP TO PRODUCE
SMALL TO MARGINALLY SEVERE HAIL...ALONG WITH THE THREAT FOR DAMAGING
STRAIGHT LINE WINDS IF ANY OF THE STORMS BECOME SURFACE BASED.
THE FLASH FLOODING THREAT HAS DIMINISHED AS WELL...GIVEN THE
GENERALLY STRATOFORM LIGHT TO MODERATE RAIN. THAT'S NOT TO SAY THAT
THERE WILL NOT BE ANY NUISANCE FLOODING IF THE HEAVIER
SHOWERS/THUNDERSTORMS REACH THE AREA...HOWEVER THIS WILL LIKELY BE A
LIMITED OCCURRENCE. OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL
CONTINUE TO STRENGTHEN AS THE PRESSURE GRADIENT TIGHTENS WITH THE
DEEPENING LOW. SEVERAL UPSTREAM OBS HAVE REPORTED GUSTS UP TO 35
MPH...AND THIS WILL TRANSLATE EASTWARD THROUGH THE OVERNIGHT HOURS
AND INTO WEDNESDAY. THEREFORE...THE WIND ADVISORY WILL REMAIN VALID
ACROSS THE TN VALID THROUGH TOMORROW NIGHT.
THE ONLY CHANGES MADE TO THE PREVIOUS FORECAST WAS TO ADJUST THE
WEATHER TO REMOVE THE SEVERE WORDING. ALSO TWEAKED THE HOURLIES TO
ACCOUNT FOR CURRENT TRENDS. OTHERWISE THE REST OF THE FORECAST
REMAINS ON TRACK.
73
&&
.AVIATION...
FOR 06Z TAFS...A STRONG SFC LOW...CENTERED OVER NERN MS ATTM...WILL
CONTINUE TO MOVE NE THRU THE FCST PERIOD. THE SFC LOW WILL BE
OVER THE OHIO VALLEY BY 00Z WEDNESDAY. THIS TRACK OF THE SFC LOW (AND
THE UPPER LOW) WILL KEEP THE CHC OF PCPN IN THE TAFS THRU THE END OF
THE FCST PERIOD. SHRA AND A FEW TSRA WILL BE POSSIBLE THRU
09Z...AFTER 09Z EXPECT MAINLY SCT SHRA. OTHERWISE MVFR/IFR
CONDITIONS WILL CONTINUE FOR BOTH TAF SITES FOR THE NEXT 24 HOURS.
007
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALZ001>010-016.
WIND ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR ALZ001>010-016.
TN...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR TNZ076-096-097.
WIND ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Feb 23, 7:49 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST TUE FEB 23 2016
ALZ001>010-016-TNZ076-096-097-241200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
749 PM CST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE REGION TONIGHT
THROUGH EARLY WEDNESDAY MORNING AND BRING A ROUND OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS TO THE TENNESSEE VALLEY. THE PRIMARY
THREATS ARE DAMAGING WIND GUSTS...HAIL AND LOCALLY HEAVY RAINFALL. A
BRIEF TORNADO REMAINS POSSIBLE.
ADDITIONAL RAINFALL WILL TOTAL AROUND ONE INCH TONIGHT WITH LOCALLY
HIGHER AMOUNTS. VERY SATURATED GROUND CONDITIONS ARE ALREADY PRESENT
ACROSS THE TENNESSEE VALLEY AND THE ADDITIONAL RAINFALL WILL LIKELY
LEAD TO ISOLATED INSTANCES FLOODING...ESPECIALLY IN LOW-LYING AREAS
WITH POOR OR SLOW DRAINAGE. A FLOOD WATCH IS IN EFFECT THROUGH
WEDNESDAY AFTERNOON.
STRONG GRADIENT WINDS WILL ACCOMPANY THIS SYSTEM AND PREVAILING
WINDS OUTSIDE OF THUNDERSTORMS AROUND 25 TO 30 MPH WITH GUSTS
UPWARDS OF 40 MPH ARE POSSIBLE. HIGHER ELEVATIONS OF NORTHEASTERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE COULD SEE GUSTS APPROACHING 50
MPH. A WIND ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING TO WEDNESDAY
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
STRONG WINDS WILL CONTINUE TO IMPACT THE REGION WITH SPEEDS AROUND
20 TO 25 WITH GUSTS UPWARDS OF 40 MPH POSSIBLE ON WEDNESDAY. HIGHER
ELEVATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
WILL CONTINUE TO SEE GUSTS UPWARDS OF 50 MPH THROUGH WEDNESDAY
EVENING. A WIND ADVISORY IS IN EFFECT UNTIL WEDNESDAY EVENING.
FLOODING WILL REMAIN A CONCERN THROUGH WEDNESDAY AFTERNOON AS
RUNOFF FROM HEAVY RAINFALL WEDNESDAY MAKES ITS WAY INTO STREAMS
AND RIVERS. A FLOOD WATCH IS IN EFFECT THROUGH 3 PM WEDNESDAY.
A LIGHT WINTRY MIX OF RAIN OR SNOW IS THEN POSSIBLE LATE
WEDNESDAY NIGHT THROUGH EARLY THURSDAY MORNING...AS PRECIPITATION
BEGINS TO TAPER OFF ACROSS THE AREA FROM THE WEST. LITTLE TO NO
ACCUMULATIONS ARE EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS EVENING THROUGH WEDNESDAY MORNING.
In the hours before
Special weather statement, Feb 23, 6:42 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CST TUE FEB 23 2016
ALZ001-002-240115-
LAUDERDALE AL-COLBERT AL-
642 PM CST TUE FEB 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN
COLBERT COUNTIES UNTIL 715 PM CST...
AT 642 PM CST...DOPPLER RADAR INDICATED A STRONG SHOWER 9 MILES
NORTH OF BELGREEN...OR 12 MILES NORTHWEST OF RUSSELLVILLE...MOVING
NORTH AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEROKEE...WATERLOO...POSEY LOOP...WRIGHT...THREET...SRYGLEY
CHURCH...RED ROCK...MT HESTER AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3500 8809 3500 8778 3457 8786 3458 8801
TIME...MOT...LOC 0042Z 181DEG 30KT 3460 8792
KULA
Special weather statement, Feb 23, 10:32 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 PM CST TUE FEB 23 2016
ALZ006>010-016-240700-
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
1032 PM CST TUE FEB 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS UNTIL MIDNIGHT...
A WAVE OF GUSTY WINDS WAS SPREADING FROM CENTRAL INTO NORTHEAST
ALABAMA. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE...ESPECIALLY
ATOP THE HIGHER ELEVATIONS OF SAND AND LOOKOUT MOUNTAINS. THE WINDS
WILL BE STRONG ENOUGH TO KNOCK DOWN TREE BRANCHES AND SMALL TREES.
MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND, PARTICULARLY IN
HIGH PROFILE VEHICLES, AND ON NORTH SOUTH RUNNING HIGHWAYS. BE ALERT
FOR TREES OR OTHER DEBRIS ON AREA ROADWAYS.
Special weather statement, Feb 23, 11:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CST TUE FEB 23 2016
ALZ003-240645-
FRANKLIN AL-
1154 PM CST TUE FEB 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL
1245 AM CST...
AT 1154 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TREMONT...OR 11 MILES EAST OF FULTON...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...BELGREEN...VINA...HODGES...ATWOOD...
LITTLE BEAR CREEK RESERVOIR...SPRUCE PINE...DUKETON AND ISBELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3439 8816 3457 8782 3457 8775 3440 8761
3431 8782 3432 8817
TIME...MOT...LOC 0554Z 237DEG 37KT 3426 8820
70/DDEvent by event
3 flood, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Jackson
- When
- February 24, 12:09 AM CST to 12:10 AM CST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
There were multiple reports of trees downed by high non-thunderstorm winds near the intersection of County Road 137 and County Road 45 in Stevenson, Alabama.
Flood, Dekalb
- When
- February 24, 1:06 AM CST to 3:00 AM CST
- Where
- Dekalb County, 1.29 mi WSW of Arona to 1.28 mi WSW of Arona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.215, -86.102
A bridge was reported to be submerged by flood waters along County Road 386.
Flood, Dekalb
- When
- February 24, 1:16 AM CST to 3:00 AM CST
- Where
- Dekalb County, 1.51 mi NW of Stamp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.597, -85.747
Wright Road in Henager, Alabama was closed due to up to 12 inches of water flooding the road.
Thunderstorm Wind, Cullman
- When
- February 24, 1:45 AM CST to 1:46 AM CST
- Where
- Cullman County, 2.69 mi NE of Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.310, -86.900
Multiple trees were downed by thunderstorm winds along Highway 31 near the Cullman and Morgan County, Alabama line.
High Wind, Dekalb
- When
- February 24, 1:52 AM CST to 1:53 AM CST
- Where
- Dekalb forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
There were multiple reports of trees downed by high non-thunderstorm winds in Sylvania, Alabama.
Flood, Marshall
- When
- February 24, 6:20 AM CST to 9:00 AM CST
- Where
- Marshall County, 1.68 mi SW of Albertville Muni Arp to 1.7 mi SW of Albertville Muni Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -86.267
Around a foot of water was over a bridge along White Oak Road around 5 miles southwest of Albertville, Alabama.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618517, 618519, 618520, 618521, 618522, 618523.